Alert archive / California / Frost Advisories in 2025

Frost Advisory 21, NWS San Francisco Bay Area, CA

February 5, 20256 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Feb 5, 2025, 9:57 AM PST for 6 counties in California. It took effect at Feb 6, 2025, 12:00 AM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2025, 9:57 AM PST (17:57 UTC)
In effect from
Feb 6, 2025, 12:00 AM PST
Expired
Feb 6, 2025, 4:32 AM PST
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 6.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS76 KMTR 051757
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
957 AM PST Wed Feb 5 2025

CAZ506-510-516-060600-
/O.NEW.KMTR.FR.Y.0021.250206T0800Z-250206T1700Z/
North Bay Interior Valleys-East Bay Interior Valleys-Southern
Salinas Valley/Arroyo Seco and Lake San Antonio-
957 AM PST Wed Feb 5 2025

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST 
THURSDAY...

* WHAT...Temperatures 34 to 36 degrees will result in frost 
  formation.

* WHERE...Southern Salinas Valley/Arroyo Seco and Lake San Antonio, 
  East Bay Interior Valleys, and North Bay Interior Valleys.

* WHEN...From midnight tonight to 9 AM PST Thursday.

* IMPACTS...Cold conditions will be hazardous to sensitive 
  populations such as unhoused individuals. Cold Conditions can lead 
  to hypothermia with prolonged exposure.

* ADDITIONAL DETAILS...Damp conditions from recent rain will make it 
  feel colder.

$$

MM
3 follow-up statements
721 
WWUS76 KMTR 052333
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
333 PM PST Wed Feb 5 2025

CAZ506-510-516-060745-
/O.CON.KMTR.FR.Y.0021.250206T0800Z-250206T1700Z/
North Bay Interior Valleys-East Bay Interior Valleys-Southern
Salinas Valley/Arroyo Seco and Lake San Antonio-
333 PM PST Wed Feb 5 2025

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
PST THURSDAY...

* WHAT...Temperatures 34 to 36 degrees will result in frost 
  formation.

* WHERE...Southern Salinas Valley/Arroyo Seco and Lake San Antonio, 
  East Bay Interior Valleys, and North Bay Interior Valleys.

* WHEN...From midnight tonight to 9 AM PST Thursday.

* IMPACTS...Cold conditions will be hazardous to sensitive 
  populations such as unhoused individuals. Cold Conditions can lead 
  to hypothermia with prolonged exposure.

* ADDITIONAL DETAILS...Damp conditions from recent rain will make it 
  feel colder.

$$

Bain
856 
WWUS76 KMTR 060551
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
951 PM PST Wed Feb 5 2025

CAZ506-510-516-061700-
/O.CON.KMTR.FR.Y.0021.250206T0800Z-250206T1700Z/
North Bay Interior Valleys-East Bay Interior Valleys-Southern
Salinas Valley/Arroyo Seco and Lake San Antonio-
951 PM PST Wed Feb 5 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THURSDAY...

* WHAT...Temperatures 34 to 36 degrees will result in frost 
  formation.

* WHERE...Southern Salinas Valley/Arroyo Seco and Lake San Antonio, 
  East Bay Interior Valleys, and North Bay Interior Valleys.

* WHEN...Until 9 AM PST Thursday.

* IMPACTS...Cold conditions will be hazardous to sensitive 
  populations such as unhoused individuals. Cold Conditions can lead 
  to hypothermia with prolonged exposure.

* ADDITIONAL DETAILS...Damp conditions from recent rain will make it 
  feel colder.

$$

DialH
581 
WWUS76 KMTR 061232
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
432 AM PST Thu Feb 6 2025

CAZ510-516-062200-
/O.CAN.KMTR.FR.Y.0021.000000T0000Z-250206T1700Z/
/O.NEW.KMTR.WI.Y.0008.250206T1800Z-250207T1200Z/
East Bay Interior Valleys-Southern Salinas Valley/Arroyo Seco and
Lake San Antonio-
432 AM PST Thu Feb 6 2025

...FROST ADVISORY IS CANCELLED...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST 
FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Southern Salinas Valley/Arroyo Seco and Lake San Antonio 
  and East Bay Interior Valleys.

* WHEN...From 10 AM this morning to 4 AM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ506-061345-
/O.CAN.KMTR.FR.Y.0021.000000T0000Z-250206T1700Z/
North Bay Interior Valleys-
432 AM PST Thu Feb 6 2025

...FROST ADVISORY IS CANCELLED...

The threat has ended.

$$

CAZ006-502-505-508-509-512>515-517-518-528>530-062200-
/O.NEW.KMTR.WI.Y.0008.250206T1800Z-250207T1200Z/
San Francisco-Marin Coastal Range-Coastal North Bay Including
Point Reyes National Seashore-San Francisco Bay Shoreline-San
Francisco Peninsula Coast-Santa Cruz Mountains-Santa Clara Valley
Including San Jose-Eastern Santa Clara Hills-East Bay Hills-Santa
Lucia Mountains and Los Padres National Forest-Mountains of San
Benito County And Interior Monterey County including Pinnacles
National Park-Northern Salinas Valley/Hollister Valley and Carmel
Valley-Northern Monterey Bay-Southern Monterey Bay and Big Sur
Coast-
432 AM PST Thu Feb 6 2025

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST 
FRIDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...San Francisco and San Francisco Bay Shoreline, The Central 
  Coast, The Santa Clara Valley and Eastern Hills, The Marin Hills, 
  The Santa Cruz Mountains, Coastal North Bay Including Point Reyes 
  National Seashore, East Bay Hills, and Northern Salinas 
  Valley/Hollister Valley and Carmel Valley.

* WHEN...From 10 AM this morning to 4 AM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Flynn

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Feb 5, 9:14 AM PST, 43 minutes earlier.

Area forecast discussion, Feb 5, 9:14 AM PST, 43 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
914 AM PST Wed Feb 5 2025

...New UPDATE...

.SYNOPSIS...
Issued at 1209 AM PST Wed Feb 5 2025

The cold front has passed through and much more benign weather is
in store today. A weaker system will bring another round of rain
Thursday before a dry and cold weekend.

&&

.UPDATE...
Issued at 915 AM PST Wed Feb 5 2025

Highlights for the morning update: N Bay Valley Frost Adv allowed
to expire, ongoing Flood Warnings in Sonoma continue, drier today.

A chilly start to the day as temperatures plummeted into the lower
30s across some of the interior valleys, especially N and E Bay.
In addition to chilly temps, patchy dense fog also impacted the N
Bay valleys. Makes sense really, ample low level moisture from
yesterday's rains, weaker winds, and some clearing overnight.
Temperatures fortunately are on the upswing so the Frost Adv was
allowed to expire. Fog is also beginning to dissipate.

Today will be much drier than yesterday. However, KMUX still
remains in precip mode. Colder air with marginal instability
today will lead to some widely scattered showers, especially the
N Bay. Despite the drier conditions and low chance for precip
flooding issues will remain as streams/creeks/rivers water levels
remain elevated.

Morning update will be issues shortly to address potential
Frost/Freeze products for tonight as temperatures will plummet to
critical levels.

&&

.SHORT TERM...
(Today and tonight)
Issued at 1209 AM PST Wed Feb 5 2025

Colder and drier air has settled in following yesterday's cold
front. The satellite shows some cumulus clouds over the water, but
any showers are expected to be brief. The drier air mass has
precipitable water values of 50-75% of normal. Overall today will
be a reprieve between 2 systems. The colder air mass will be
noticeable, however. The current temperatures are roughly 10
degrees colder than 24 hours ago and a frost advisory is in effect
for the North Bay Valleys this morning. More frost advisories may
be needed tonight, but the increasing cloud cover ahead of
Thursday's system will suppress radiational cooling and will
likely keep the region a degree or two warmer than this morning.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 1209 AM PST Wed Feb 5 2025

By Thursday morning another plume of moisture will reach the
coast as a surface low pressure system develops offshore. There is
an outside chance for thunderstorms off the coast Thursday
afternoon. Compared to the atmospheric river on Tuesday, this
system will be much weaker in terms of both wind and rain.
Rainfall amounts are generally expected to be 0.25-1.25". The wind
will still be noticeable, with SW winds 10-20 mph and gusts up to
35 mph Thursday evening. This system will also bring a
reinforcing shot of colder air as it departs. The 1000-500 mb
thickness will fall to around 5,400 m by Friday. In fact, the snow
levels will drop to around 3,000 ft and there's a chance some of
the higher mountains will get a few flakes. Otherwise Friday will
be a transition day as the skies gradually clear and the drier
ridging pattern stabilizes.

By the weekend, the only real hazard becomes cold morning
temperatures. Saturday morning will start roughly 10 degrees
colder than Friday morning. Many inland areas will drop into the
low 30s, and widespread frost advisories are expected. Afternoon
highs will only climb into the mid to upper 50s, so it will feel
chilly all day, although there will be ample sunshine. The ridging
pattern stabilizes through mid week, and the weather will be
pretty consistent. The next round of rain looks to arrive around
Wednesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 349 AM PST Wed Feb 5 2025

VFR everywhere except SNS where low level clouds are expected
dissipate over the next few hours. Isolated showers are expected
today but confidence is low that they will impact any airports.
Winds are generally light and variable but become more onshore
dominated for most sites during the day. Light offshore to at times
variable winds return by the late evening and continue through the
end of the TAF period. Showers start to return between 12-15Z for
OAK and SFO, with confidence in showers increasing 15-18Z. Showers
return to all other sites after the end of this TAF period.

Vicinity of SFO...VFR. Light winds persist majority of the TAF
period with more moderate (10 kt) onshore flow possible during the
day. Shower chances return between 12-15Z as the next system arrives
with highest confidence in showers reaching SFO after 15Z. Moderate
southeast winds will build starting mid tomorrow morning with gusty
winds expected to develop Thursday afternoon.

SFO Bridge Approach... Similar to SFO.

Monterey Bay Terminals...VFR at MRY, MVFR becoming VFR at SNS. CIGs
are lingering over SNS but should start to mix out by 13Z. Satellite
shows cloud cover diminishing and LAMP probability guidance
indicates a low likelihood of MVFR CIGs persisting after 13Z. Winds
remain fairly light through the morning before more moderate onshore
winds return this afternoon. Light to moderate SE winds develop
overnight and will strengthen towards the end of the TAF period as
our next system approaches.

&&

.MARINE...
(Today through Monday)
Issued at 349 AM PST Wed Feb 5 2025

Winds and waves are easing across the coastal waters as the cold
front continues to depart. Conditions hazardous to small crafts
will  linger over the coastal waters south of Point Pinos where
locally  fresh to strong winds are still occurring. Conditions
will ease  across the southern waters by later this morning with
calmer  conditions expected Wednesday. Strong winds build over the
waters  early Thursday morning and continue into the weekend as
another  atmospheric river moves in. This system will bring rain
back to the  coastal waters Thursday into Friday.

&&

.HYDROLOGY...
Issued at 1209 AM PST Wed Feb 5 2025

While the rain has ended, river flooding continues. Fortunately it
looks like the Napa River will not reach minor flood stage, a big
change after the earlier forecast suggesting it could reach major
flood stage. It's currently hovering around 23.5 ft. The Russian
River at Guerneville forecast has stabilized, and it looks like
it will reach moderate flood stage (35 ft) in the next few hours.
The river is expected to crest around 35.6 ft by 8 AM, and recede
out of flood stage Wednesday night. The San Lorenzo River at Big
Trees rose quickly last night, but didn't quite reach action stage
and receded nearly as fast. For the areal flood warning in
central Sonoma County, moderate flooding is ongoing at 3 gauges
(Green Valley Creek at Martinelli Road, Colgan Creek near
Sebastopol, and Mark West Creek near Mirabel Heights). 2 of these
rivers are receding, but Mark West Creek near Mirabel Heights will
likely crest above major flood stage (65 ft) in the next few
hours before receding. Residual flooding will persist through
Thursday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 PM to 9 PM PST Thursday for Mry Bay-
     Pigeon Pt to Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60
     NM-Pt Arena to Pt Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60
     NM-Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory until 9 AM PST this morning for Pt Pinos to
     Pt Piedras Blancas 0-10 nm.

     Small Craft Advisory from 9 AM to 9 PM PST Thursday for Pt Pinos
     to Pt Piedras Blancas 0-10 nm.

&&

SHORT TERM...Flynn
LONG TERM....Flynn
AVIATION...Kennedy
MARINE...Kennedy

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 4:13 PM PSTSpecial Marine WarningMTR17 min
Feb 4, 4:24 PM PSTSevere Thunderstorm WarningMTRSan Mateo, Santa Clara21 min
Feb 4, 5:33 PM PSTSpecial Weather StatementMTRSanta Cruz27 min
Feb 4, 6:01 PM PSTSpecial Weather StatementMTRSanta Cruz44 min
Feb 4, 6:57 PM PSTRiver Flood WarningMTRNapa5 hr
Feb 4, 7:05 PM PSTRiver Flood WarningMTRNapa5 hr
Feb 4, 8:38 PM PSTSmall Craft AdvisoryMTR6 hr
Feb 5, 2:38 AM PSTSmall Craft AdvisoryMTR48 hr
Feb 5, 12:36 PM PSTFlood WatchMTRMarin, Napa, Sonoma41 hr
Feb 5, 2:12 PM PSTGale WarningMTR37 hr
Feb 5, 2:12 PM PSTSmall Craft AdvisoryMTR19 hr

Nearby

Frost Advisories in California, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.